Northern Ireland news

PHA appeal to young people to be aware of dangers of vaping unknown substances

It comes amid reports that young people have falling ill after vaping the drug 'spice'

THE Public Health Agency (PHA) has issued an appeal to young people to be aware of the dangers of vaping unknown substances.

It comes amid reports that young people have been falling ill after using the drug 'spice'.

The agency said it is understood those affected thought they were purchasing THC or cannabis oil, but were "unknowingly supplied with the synthetic drug spice, the effect of which required medical interventions and hospital treatment".

The PHA is calling on parents and guardians to talk to young people.

Dr Stephen Bergin said the conversation about the dangers of vaping unknown substances needed "to be taking place at home and taking place now".

"We're asking parents and guardians to speak to young people to warn and advise them that taking something which they cannot be sure of what it contains, could make them seriously ill or even be fatal," he said.

"Let them know that regardless of what they've been told, even by a close friend, that it is impossible to know what is contained in these substances as they are unregulated.

"Talk to young people now before it's too late. Don't wait for a phone call saying they've been taken to hospital and wishing you had said something sooner. We know it's not always an easy conversation to have but be open and honest about this, listen to what young people have to say and give them the advice they need."

Enjoy reading the Irish News?

Subscribe now to get full access

Topics

Northern Ireland news